Virginia, 2024

Flash Flooding in Virginia, August 17, 2024

August 17, 2024 · NWS AKQ · 2 events in 2 counties and zones

An MCS developed across central Virginia on August 17, producing heavy rain and flash flooding as it slowly moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An MCS developed across central Virginia on August 17, producing heavy rain and flash flooding as it slowly moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 17, 2:59 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 17, 2:59 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
359 PM EDT Sat Aug 17 2024

.SYNOPSIS...
Scattered showers and storms are possible through Monday as an upper
level trough moves into the area. Cooler and drier conditions are
expected from Tuesday through the rest of next week as high pressure
remains to the north of the local area under a trough aloft.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 355 PM EDT Saturday...

Key Messages:

-Scattered showers and storms are possible through tonight, a
 few of which may be strong to severe.

Latest surface analysis depicts Hurricane Ernesto N of Bermuda
(tracking NNE) with a stacked low over the Great Lakes. Temps as of
315 PM were generally in the mid-upper 80s under partly sunny to
mostly cloudy skies.

The upper level low over the Great Lakes gradually moves E this
afternoon while Ernesto moves NNE well offshore. Meanwhile, a
shortwave rounds the base of the upper level low and pushes into W
portions of the FA late this afternoon before pushing through the
area overnight. Scattered storms have developed along the lee trough
mainly just W of the local area, however, the better forcing still
remains W of the local area. Given the late afternoon arrival of the
shortwave, expect lee trough storms to gradually intensify before
moving E into the W portions of the FA later this afternoon,
eventually moving into the Northern Neck and Eastern Shore late this
afternoon into tonight. Cannot rule out isolated showers/storms
across the SE portions of the FA before that, but these storms are
not expected to be severe given lower CAPE values across the SE (due
to lower dew points). Mesoanalysis has 2000-3000 J/kg of SBCAPE
along and W of I-95 late this afternoon into this evening colocated
with 25-30 kt of 0-6km shear and S surface winds. As such, storms
moving off the lee trough may become strong to severe with damaging
winds the primary threat. SPC has maintained a marginal (level 1/5)
risk across the NW half of the FA today. Will note that some
localized backing of surface winds is possible N of I-64 which may
lead to a locally higher severe potential. Storms gradually weaken
as the track E through the evening and into tonight. However, 12z
CAMs show the potential for training convection across the N
portions of the FA mainly from the Northern Neck to the Eastern
Shore through tonight. If this occurs, a flash flooding threat would
be possible. As such, WPC has a marginal risk for excessive rainfall
generally N of I-64 today. Otherwise, lows tonight mainly in the
lower 70s (locally upper 60s) given moisture advection and cloud
cover.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 355 PM EDT Saturday...

Key Messages:

-Seasonally warm and humid with daily chances for scattered
 showers and storms.

-Storms may be strong to severe Sunday and Monday with a better chance
 for severe on Sunday.

Aloft, an upper level low slowly moves from the Great Lakes to the
East Coast Sun into Mon, gradually losing it's circulation and
becoming a trough. Meanwhile, a couple of shortwaves round the base
of trough/upper level low creating daily chances for showers/storms.
At the surface, a cold front slowly approaches from the Ohio Valley
Sun, crossing the local area late Sun into Sun night.

The upper level trough moves over the area Sun, providing synoptic
forcing sufficient for more widespread scattered showers and storms
during the afternoon and evening. In addition to the forcing aloft,
a cold front moves E towards the local area late Sun afternoon into
Sun night. As such, have increased PoPs to likely (60-70%) Sun
afternoon with PoPs quickly tapering off Sun night as the cold front
slowly moves through. Similar to Sat, 0-6km shear of 25-30 kt is
expected with MLCAPE of 1500-2500 J/kg. Given moderate instability,
forcing, and decent shear (for mid August), expect the potential for
scattered strong to severe storms with damaging winds the primary
threat. SPC has increased the threat to a slight risk (level 2/5)
from SW to NE across the central portion of the FA (including all
the urban areas) with a marginal risk (level 1/5) elsewhere. While
storms should be moving given 25-30 kt of deep layer shear, cannot
rule out localized flooding, particularly if storms train over the
same areas. The greatest threat looks to be the Northern Neck to the
Eastern Shore where HREF 48hr QPF shows the potential for 2-4"
(locally higher) of rain. However, have held off on any
potential Flood Watch to assess how much rain falls
today/tonight over this area. If they get several inches of rain
through tonight, a Flood Watch may be needed. WPC has the
entire area under a marginal risk for excessive rainfall Sun
with a slight risk just N of the local area.

The upper level trough remains over the area on Mon with a final
shortwave pushing through Mon afternoon into Mon evening.
Instability (MLCAPE of 1000-1500 J/kg) will be lower but still
sufficient for widespread scattered showers and storms. However,
given W/WNW sfc winds behind the cold front, widespread severe
weather appears unlikely. That being said, gusty winds (mainly 30-50
mph) will be possible with any showers/storms given steep low level
lapse rates. Cannot rule out an isolated severe gust or two as well.
As such, SPC has the entire area under a marginal (level 1/5) risk
for severe weather Mon. Any showers taper off quickly by Mon
evening.

Highs are expected to range from the upper 80s to near 90F Sun to
the mid 80s (upper 80s SE) Mon. Lows are expected to range from the
mid 60s W to the lower 70s E Sun night and around 60F W to the upper
60s E Mon night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 355 PM EDT Saturday...

Key Messages:

-Much cooler, drier weather is expected next week.

A seasonally strong upper level trough remains over the East Coast
through next week with strong (~1024mb) high pressure centered to
the N of the local area. This will allow for a prolonged period of
cool and dry weather with below normal temps expected from Tue-Fri.
In fact, it will feel almost like Fall in the middle of next week
with highs in the upper 70s to lower 80s Tue-Thu and widespread lows
in the mid 50s inland Tue-Thu nights (60s along the coast and upper
50s in urban areas like Richmond). Some model guidance suggest lows
may even drop into the upper 40s across the NW rural portions of the
FA Tue night/Wed morning and Wed night/Thu morning! Quite pleasant
for August. Additionally, dew points drop behind the cold front on
Tue into the 50s (lower 60s SE) and remain in the 50s away from the
coast through late week. Temps begin to warm Fri into the Sat with
highs in the lower 80s Fri and mid 80s Sat. Dry weather is expected
through the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM Saturday...

SCT to BKN clouds continue across the area this afternoon with
a combination of MVFR/VFR CU (MVFR CIGs along and W of I-95).
SCT showers and storms are expected to develop later this
afternoon across the Piedmont and track E into this evening and
overnight across mainly Northern Neck and Eastern Shore (N of
I-64). Isolated showers and storms are possible farther S,
however, confidence outside of SBY is too low to include more
than VCTS. For SBY, there is the potential for multiple rounds
of showers and storms through tonight. Gusty winds and IFR VIS
along with MVFR CIGs will be possible in any showers or storms.
Showers and storms taper off from W to E overnight into Sun
morning. Outside of convection, CIGs lower overnight with
MVFR/IFR CIGs possible late tonight into Sun morning. CIGs
gradually improve by mid-late Sun morning to VFR/MVFR. Winds
remain S 5-10 kt through the 18z taf period (closer to 10 kt
during the daylight hours).

Outlook: A slow moving cold front will approach from the west
Sunday into Monday with chances for scattered aftn/evening
showers/storms both days, especially Sunday. Storms may be
strong to severe on Sunday with gusty winds the primary threat.

&&

.MARINE...
As of 355 PM EDT Saturday...

Key Messages:

- Small Craft Advisories are in effect for all coastal waters
  and for the mouth of the Chesapeake Bay as swells from
  Hurricane Ernesto reach the coast.

- Small Craft Advisories are in effect for a surge of southerly winds
  gusting to 20-25 kt later this afternoon and evening
  (generally the highest winds will be north of Windmill Pt with
  the headline quite marginal south of Windmill Pt).

- A rather strong cold front for August is expected to cross the
  Mid-Atlantic coast Monday night into early Tuesday.

High pressure is centered off the coast this aftn, with low pressure
well NW of the region across the Great Lakes. The wind is S 10-15kt,
with occasional gusts to 20kt, especially across the middle Ches.
Bay. Hurricane Ernesto is moving N of Bermuda, with 4-5ft swell
propagating to the Mid-Atlantic coast. The pressure gradient is
expected to tighten late this aftn and evening with southerly wind
gusts to 20-25kt expected across the Ches. Bay where SCA headlines
remain in place for wind. Elsewhere, the SCA headlines will be
primarily due to waves/seas meeting criteria (seas 4-6 ft northern
coastal waters and 4-5 ft southern waters). By late tonight and
Sunday, the southerly wind surge weakens in the Bay with SCAs
ending, but with the headlines continuing through Sunday
night/Monday for the coastal waters and the mouth of the Bay. Sub-
SCA conditions are expected all zones by later Monday as seas drop
to 4 ft or less.

The models are in decent agreement that another eastern CONUS upper
trough develops next week, allowing a decent cold front to move
through the local waters Mon night/Tuesday with winds shifting to
the N/NW. Current models show some timing differences with the NBM
winds still a bit washed out, peaking at 10-15 kt. However, given
given good mixing as rather cool air (by August standards) moves
over the warm waters, expect there will be a NNW surge at least into
the 15-20kt range with higher gusts when the models can come to a
consensus on timing. Winds then become NE at 10-15kt by midweek as
high pressure centers a bit N of the local area.

&&

.TIDES/COASTAL FLOODING...
As of 355 PM EDT Saturday...

Key Message:

-  A High Risk of Rip Currents today and Sunday for all beaches
   with nearshore waves of 4-5 ft north and 3-5 ft south
   combined with long period swell averaging 14 to 15 seconds
   today and 12-13 seconds on Sunday.

- Coastal Flood Advisories/Statements in effect tonight/early
  Sunday morning for portions of the Bay-side of the Maryland
  Eastern Shore and the southern shore of the tidal Potomac.

The latest 17/12Z run of the NWPS supports high rip risk for all
Atlantic coastal zones for the weekend given seas of 4-6 ft N and ~4
ft S today with a dominant period of 13-15 seconds. On Sunday, all
areas can expect waves of at least 4-5 ft with a dominant period in
the 12-13 second range. Monday will start to see gradual
improvement, though there will likely be a high rip risk with waves
still at least 3 to 4 ft and a dominant period of 10-12 seconds.

Currents at the mouth of the Bay have been primarily flood tide
dominant over the past 2 cycles, with water levels increasing across
the upper Bay. There has been some ebbing today, but tidal
departures are still 1.0-1.3ft along the middle Ches. Bay and
southern shore of the tidal Potomac. A Coastal Flood Advisory
remains in effect for Dorchester MD for the high tide cycle late
tonight/early Sunday morning (latest TWL forecast has both Cambridge
and Bishop's Head reaching at or above 3.5 ft MLLW) given elevated
water levels combined with a surge of southerly wind. Additionally,
a Coastal Flood Statement has been issued for Wicomico/Somerset MD
(including Crisfield) and Northumberland/Westmoreland VA (including
Lewisetta) for high tide overnight. Crisfield is forecast to reach
3.4ft MLLW with Lewisetta forecast to reach 2.8ft MLLW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 10 PM this evening to 6 AM EDT
     Sunday for MDZ021.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for ANZ630.
     Small Craft Advisory until 10 PM EDT this evening for ANZ631-
     632.
     Small Craft Advisory until 6 AM EDT Monday for ANZ634-656-658.
     Small Craft Advisory until 4 PM EDT Monday for ANZ650-652-654.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...AJZ/LKB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 17, 3:02 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 PM EDT Sat Aug 17 2024

MDZ022>024-NCZ012>017-030>032-VAZ077-078-084>090-092-093-095>097-
523>525-182015-
Wicomico-Somerset-Inland Worcester-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-York-Newport News-Hampton/Poquoson-
402 PM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms develop Sunday and Monday with a few
strong to severe storms possible. The primary threat is locally
damaging winds. Additionally, cannot rule out localized flooding if
storms train over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-NCZ102-VAZ098>100-182015-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
402 PM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Scattered showers and storms develop Sunday and Monday with a few
strong to severe storms possible. The primary threat is locally
damaging winds. Additionally, cannot rule out localized flooding if
storms train over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021-182015-
Dorchester-
402 PM EDT Sat Aug 17 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Scattered showers and storms develop this afternoon into this evening
with a few strong to severe storms possible. The primary threat is
locally damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms develop Sunday and Monday with a few
strong to severe storms possible. The primary threat is locally
damaging winds. Additionally, cannot rule out localized flooding if
storms train over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-060>062-064>069-075-076-079>083-509>522-182015-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
402 PM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms develop this afternoon into this evening
with a few strong to severe storms possible. The primary threat is
locally damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms develop Sunday and Monday with a few
strong to severe storms possible. The primary threat is locally
damaging winds. Additionally, cannot rule out localized flooding if
storms train over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 17, 2:46 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
346 PM EDT Sat Aug 17 2024

VAZ048-061-172030-
Fluvanna VA-Cumberland VA-
346 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CUMBERLAND AND
FLUVANNA COUNTIES THROUGH 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Canton, or 7 miles west of Fork Union, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

Locations impacted include...
Palmyra, Fork Union, Columbia, Lakeside Village, Duncan, Dixie, Stage
Junction, Shores, Central Plains, Bremo Bluff, Antioch, Cohasset,
Hardware, Carysbrook, Wilmington, and Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 7848 3789 7841 3786 7809 3775 7816
      3774 7814 3762 7817 3764 7825 3769 7824
      3769 7826 3771 7829 3773 7837 3774 7842
      3776 7846 3778 7848
TIME...MOT...LOC 1946Z 283DEG 11KT 3777 7839

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 17, 4:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
515 PM EDT Sat Aug 17 2024

VAZ075-521-172200-
Westmoreland VA-Western Essex VA-
515 PM EDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WESTMORELAND COUNTY
THROUGH 600 PM EDT...

At 515 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Nanjemoy Creek to near
King George to Port Royal. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

Locations impacted include...
Colonial Beach, Leedstown, Oak Grove, Peeds, Potomac Beach, and
Potomac Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7687 3809 7692 3808 7694 3814 7711
      3815 7712 3816 7709 3814 7708 3815 7707
      3817 7706 3818 7705 3826 7705 3827 7701
      3828 7698
TIME...MOT...LOC 2114Z 272DEG 18KT 3837 7710 3827 7712 3819 7717

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 17, 4:39 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
539 PM EDT Sat Aug 17 2024

VAZ064-521-172230-
Western Essex VA-Caroline VA-
539 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CAROLINE AND
NORTHWESTERN ESSEX COUNTIES THROUGH 630 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Walker, or 7 miles north of Bowling Green, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

Locations impacted include...
Bowling Green, Port Royal, Fort Walker, Rappahannock Academy,
Villboro, Nancy Wrights Corner, Guinea, Corbin, Supply, Woodford, and
Cedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 7724 3819 7725 3819 7723 3820 7722
      3817 7717 3815 7712 3816 7709 3814 7708
      3816 7706 3815 7705 3813 7705 3806 7707
      3802 7752 3810 7752 3823 7738 3825 7735
      3822 7728 3825 7727
TIME...MOT...LOC 2138Z 263DEG 18KT 3815 7730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 17, 5:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
608 PM EDT Sat Aug 17 2024

VAZ065-066-079-172315-
Lunenburg VA-Mecklenburg VA-Brunswick VA-
608 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MECKLENBURG...
LUNENBURG AND NORTHWESTERN BRUNSWICK COUNTIES THROUGH 715 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lunenburg, or 7 miles south of Victoria, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This strong thunderstorm will be near...
  Dundas around 635 PM EDT.

Other locations impacted by this storm include Lafoon Corner, Gary,
Bacons Fork, Danieltown, Wilburn, Gills Corner, Loves Mill, Barrows
Store, Oral Oaks, and Meredithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3703 7831 3702 7814 3701 7808 3701 7798
      3699 7797 3699 7795 3698 7793 3699 7787
      3672 7794 3682 7836
TIME...MOT...LOC 2207Z 275DEG 17KT 3689 7825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TG

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Caroline

When
August 17, 5:25 PM EST
Where
Caroline County, 0.88 mi SE of Woodford to 1.07 mi NNW of Rixey
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.110, -77.390

Fredericksburg Turnpike was partially closed due to standing water between Campbell Road and Minarchi Road.

Flash Flood, King William

When
August 17, 8:15 PM EST
Where
King William County, 1.09 mi E of Mangohick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.800, -77.260

The 911 call center reported water over the roadway at the intersection of King William Road and Footpath Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213119, 1213120.